Spermatorrhea and Loss of Libido Induced by Topiramate: First Case Report and Review of Literature

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Topiramate (TPM) is a broad-spectrum antiepileptic drug used for a variety of clinical conditions, including migraine prophylaxis and mood disorders. Spermatorrhea accompanied by loss of libido severely lowers quality of life for men, but had never been reported as a possible adverse effect of TPM.

Case Presentation

Here, we present a case of a 39-year-old Chinese man who was diagnosed with partial epilepsy and treated with TPM (100 mg/d). Eleven days after initiating TPM treatment, he began to experience spermatorrhea every 2 to 3 days, accompanied by loss of libido, lack of energy, lassitude, irascibility, weakness, poor appetite, frequent urination, and nocturia. The symptoms continued for 2 months. After withdrawal of TPM, symptoms disappeared and did not recur.

Conclusions

This is the first case report of TPM-induced spermatorrhea and loss of libido in China. Spermatorrhea and loss of libido are probably rare adverse effects of TPM treatment. When these symptoms occur in a patient taking TPM, the possibility that they are adverse effects to this drug should be considered, and switching the patient to a different drug may be a good option. The underlying mechanism by which TPM induces spermatorrhea may be related to increased serotonin level, and loss of libido may be related to changes in serotonin and hormone levels.

Related Topics

    loading  Loading Related Articles